NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, July 23, 2016
Skin Care and Diseases
Birth control and acne
Three months ago I was put on Ortho Tricylen Lo birth control pills. Before starting the pill, I had been on Doryx for acne, but once my skin cleared up I was told to get off of it. My skin was fine until just recently. Now, it has gotten really bad again so I went back on Doryx (so far with no effect). Is it possible that the birth control is making my skin worse? Also, once I get off the Doryx when will the pill be fully effective again? Should I change birth control pills?
This is complex and requires a full evaluation by a board certified dermatologist experienced in caring for adult women with acne.
First, a question to ask is why you were put on the birth control pills. It can make a difference if you were put on them for contraceptive reasons only, vs. due to irregular periods or heavy periods (which imply a slight hormonal imbalance). Also, it depends on when you were on Doryx and under what situations (what other medications you were using, what your hormonal status was, any other medical problems that you have, etc).
Oral antibiotics such as Doryx (doxycycline) can be effective for controlling inflammatory acne in many but not all patients. If one has a hormonal nature to their acne, antibiotics tend to be less effective. Also, all oral therapies can take an average of 3 months to work, even if you’ve had them before and they worked quicker last time. It has been noticed that some people respond to some therapies initially at a certain stage, and don’t respond to them as well at a later stage.
To answer your questions in order:
- It is possible that some birth control pills can make your acne worse, although in general, many of them improve acne in women with hormonally aggravated acne.
- It can take up to three months to get a good effect from Doryx. If you don’t improve, your MD will need to evaluate you further and consider other or additional therapies.
- You should follow up with your board certified dermatologist to decide if you need other therapies or stop current therapies.
Pranav Sheth, MD
College of Medicine
University of Cincinnati